Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Las Vegas, NV

July 19, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 19, 2017, 6:04 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2017, 6:04 AM MST (13:04 UTC)
Expired
Jul 19, 2017, 9:00 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 101 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 1.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WGUS55 KVEF 191304
FFWVEF
AZC015-191600-
/O.NEW.KVEF.FF.W.0014.170719T1304Z-170719T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
604 AM MST WED JUL 19 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 900 AM MST

* At 602 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the area north and northeast of Kingman from 
  Stockton Hill Road to Antares Road to Valentine Up to one inch of 
  rain has already fallen over some locations. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Stockton Hill Road, Antares Road and possibly parts of 
  Route 66 near Valentine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3567 11367 3531 11350 3523 11379 3530 11410
      3560 11417

$$

JA
2 follow-up statements
550 
WGUS75 KVEF 191424
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
724 AM MST WED JUL 19 2017

AZC015-191600-
/O.CON.KVEF.FF.W.0014.000000T0000Z-170719T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
724 AM MST WED JUL 19 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM MST FOR
CENTRAL MOHAVE COUNTY...

At 720 AM MST, Doppler radar and automated rain gauges indicated 
over one inch of rain had fallen over at several sites in the warned 
area north and northeast of Kingman including Stockton Hill to 
Antares roads and parts of Route 66 between Kingman and Valentine. 
Heavy rain was diminishing but moderate showers will persist through 
at least 8 AM and flash flooding can be expected through at least 9 
AM.

Some locations that will experience flooding include...
Stockton Hill Road, Antares Road and parts of Route 66 
between Kingman and Valentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3567 11367 3531 11350 3523 11379 3530 11410
      3560 11417

$$

JA
077 
WGUS75 KVEF 191552
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
852 AM MST WED JUL 19 2017

AZC015-191601-
/O.EXP.KVEF.FF.W.0014.000000T0000Z-170719T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
852 AM MST WED JUL 19 2017

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
900 AM MST...

At 850 AM MST, Doppler radar indicated only light to moderate rain 
falling over Stockton Hill and Antares Roads. No further flooding is 
expected. Please continue to heed any remaining road closures.

LAT...LON 3567 11367 3531 11350 3523 11379 3530 11410
      3560 11417

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:41 PM MST, 8 hours 23 minutes earlier.

Area forecast discussion, Jul 18, 9:41 PM MST, 8 hours 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
941 PM PDT Tue Jul 18 2017

.SYNOPSIS...Some drying is expected beginning Thursday but there
will still be thunderstorm chances through the weekend mainly over
Mohave County and eastern portions of Lincoln, Clark and San
Bernardino Counties. Drier conditions are expected across most of
Inyo county where temperatures will remain hot and skies mostly
sunny.
&&

.NEAR TERM...The remainder of the Flash Flood Watch for Mohave
County as allowed to expire earlier. Mid level synoptic circulation
over eastern Clark County currently may continue to trigger some
light showers or even a thunderstorms the rest of the night mainly
across northeast Clark, northern Mohave and Lincoln Counties. No
other changes necessary.
&&

.AVIATION...For McCarran...Very slight chance of showers overnight,
however, some light showers/virga may develop along surrounding
mountain ranges. Winds mainly look to be east to northeast across
the valley through 12z-14z with speeds under 5 kts. Variable, light
winds set up in the early morning hours before a light southeast
wind develops around 17z-18z. A stronger south wind will prevail
during the afternoon and evening hours, with speeds around 10-13
kts. Thunderstorm chances will continue to trend downward, but can
not be ruled out tomorrow afternoon. Mostly to partly cloudy skies
tonight and through tomorrow morning/early afternoon, with CIGs down
to 12k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Outside of erratic thunderstorm wind gusts, winds will
mainly be southerly 5-15 kts with gusts 20-25 kts through Thursday.
However, there could be several hours of light and variable winds
tonight.
&&

.PREV DISCUSSION...328 PM PDT Tue Jul 18 2017
.DISCUSSION...Things fired back up over Mohave County after a bit of
a lull in the action and some of that activity looks like it could
be producing heavy rain. The rest of the area has been slow to get
going after the air mass got worked over early this morning. Models
still indicate decent cape and precipitable water is 1.5 to 2.1
inches and if clouds can thin some more and temperatures manage to
pop up, there could still be a threat of thunderstorms with heavy
rain over Clark and eastern San Bernardino County.  So, I left the
Flash Flood Watch going through 8 pm. There is still a possibility
of early cancellation however. By Thursday, it looks like we lose
the influence of the circulations which were moving through the area
today. However, the air mass remains pretty moist and somewhat
unstable over southeast Nevada, northwest Arizona and eastern San
Bernardino Counties through the remainder of the week, leading to a
chance of mainly afternoon and early evening thunderstorms. Inyo,
Nye, Esmeralda and western San Bernardino County will remain dry and
stable. Not much confidence in the pattern evolution late this
weekend through early next week. For now I kept thunderstorm chances
mainly over Mohave County Sunday and Monday with a little westward
expansion Tuesday but confidence is low. Temperatures are forecast
to remain fairly close to normal from Thursday through Tuesday.
&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
continue to run high and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Near Term...Pierce
Aviation...Boothe
Discussion...Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:14 PM MSTFlash Flood WarningVEFMohave2 hr
Jul 18, 5:14 PM MSTSevere Thunderstorm WarningVEFMohave35 min
Jul 19, 7:11 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 8:32 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 10:08 AM MSTFlash Flood WarningVEFMohave112 min
Jul 19, 12:42 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.